Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 110, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at May 30, 2012, 7:40 PM CDT for 4 counties in Texas. It was in force for 50 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2012, 7:40 PM CDT (00:40 UTC)
- Expired
- May 30, 2012, 8:30 PM CDT
- In force
- 50 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
Counties Coleman County, TX, Concho County, TX, McCulloch County, TX, Menard County, TX
The radar
The San Angelo radar (KSJT), 97 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 8:05 PM CDT | HAIL 1.75 | Melvin, TX | WALL CLOUD OBSERVED IN ADDITION TO GOLF BALL SIZE HAIL |
| May 30, 8:30 PM CDT | TSTM WND DMG | 3 S Melvin, TX | ROOF DAMAGE WAS SUSTAINED AT AT LEAST ONE RESIDENCE NEAR MELVIN. DAMAGE OCCURRED JUST EAST OF RANCH ROAD 2028 APPROXIMATELY 3 MILE SOUTH OF MELVIN. |
| May 30, 8:30 PM CDT | HAIL 2.75 | 3 S Melvin, TX | WIND DRIVEN BASEBALL SIZE HAIL PRODUCED EXTENSIVE DAMAGE IN MELVIN. EAST FACING WINDOWS WERE ALL BLOWN IN ON SEVERAL RESIDENCES |
| May 30, 8:30 PM CDT | HAIL 2.75 | Melvin, TX | WIND DRIVEN BASEBALL SIZE HAIL PRODUCED EXTENSIVE DAMAGE IN MELVIN. EAST FACING WINDOWS WERE ALL BLOWN IN ON SEVERAL RESIDENCES |
| May 30, 8:32 PM CDT | HAIL 2.75 | 1 Se Melvin, TX | CORN CROPS STRIPPED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 5:11 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 0.7 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2015 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 2271 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
670 WUUS54 KSJT 310040 SVRSJT TXC083-095-307-327-310130- /O.NEW.KSJT.SV.W.0110.120531T0040Z-120531T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 740 PM CDT WED MAY 30 2012 THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCCULLOCH COUNTY IN WEST CENTRAL TEXAS... NORTH CENTRAL MENARD COUNTY IN WEST CENTRAL TEXAS... SOUTH CENTRAL COLEMAN COUNTY IN WEST CENTRAL TEXAS... EASTERN CONCHO COUNTY IN WEST CENTRAL TEXAS... * UNTIL 830 PM CDT * AT 734 PM CDT...A SEVERE THUNDERSTORM WAS 4 MILES NORTHWEST OF SALT GAP...OR 20 MILES SOUTHEAST OF PAINT ROCK...MOVING SOUTH AT 20 MPH. THIS STORM HAS A HISTORY OF PRODUCING A TORNADO AND UP TO GRAPEFRUIT SIZE HAIL. RESIDENTS ARE URGED TO TAKE SHELTER IMMEDIATELY! STORM HAZARDS INCLUDE... LARGE DAMAGING HAIL UP TO BASEBALL SIZE. DAMAGING WINDS IN EXCESS OF 60 MPH. WITH POSSIBLE STORM IMPACTS... EXTREME VEHICLE DAMAGE... EXTREME ROOF DAMAGE... WIDESPREAD WINDOW AND SIGN DAMAGE... SERIOUS INJURY OR DEATH TO UNPROTECTED PEOPLE AND ANIMALS... SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED... UNSECURED LIGHT OBJECTS BLOWN AROUND... SCATTERED POWER OUTAGES POSSIBLE... POTENTIALLY DEADLY LIGHTNING. * THE SEVERE THUNDERSTORM WILL BE NEAR... THE INTERSECTION OF US-87 AND RANCH ROAD 2134 AND PEAR VALLEY BY 745 PM CDT... MELVIN BY 800 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING FOR WEST CENTRAL TEXAS. && LAT...LON 3110 9916 3099 9982 3146 9985 3154 9945 TIME...MOT...LOC 0039Z 343DEG 20KT 3131 9965 $$ DANIELS
1 follow-up statement
885 WWUS54 KSJT 310052 SVSSJT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 752 PM CDT WED MAY 30 2012 TXC083-095-307-327-310130- /O.CON.KSJT.SV.W.0110.000000T0000Z-120531T0130Z/ MCCULLOCH TX-MENARD TX-COLEMAN TX-CONCHO TX- 752 PM CDT WED MAY 30 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR EASTERN CONCHO...SOUTH CENTRAL COLEMAN...NORTH CENTRAL MENARD AND MCCULLOCH COUNTIES... AT 749 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED NEAR SALT GAP...OR 19 MILES NORTHWEST OF BRADY...MOVING SOUTH AT 25 MPH. THIS STORM HAS A HISTORY OF PRODUCING A TORNADO AND VERY LARGE HAIL UP TO THE SIZE OF GRAPEFRUITS. STORM HAZARDS INCLUDE... LARGE DAMAGING HAIL UP TO SOFTBALL SIZE. DAMAGING WINDS IN EXCESS OF 60 MPH. WITH POSSIBLE STORM IMPACTS... CATASTROPHIC VEHICLE DAMAGE... CATASTROPHIC ROOF DAMAGE... SHATTERED WINDOWS ON VEHICLES AND HOMES... POTENTIALLY DEADLY TO PEOPLE...PETS...AND LIVESTOCK LEFT UNPROTECTED... DAMAGE TO TREE LIMBS... LIGHT OBJECTS BLOWN AROUND... AND DANGEROUS LIGHTNING. THE SEVERE THUNDERSTORM WILL BE NEAR... MELVIN BY 800 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING FOR WEST CENTRAL TEXAS. && LAT...LON 3110 9916 3099 9982 3146 9985 3154 9945 TIME...MOT...LOC 0051Z 343DEG 20KT 3125 9963 $$ DANIELS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:35 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 30, 6:35 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 635 PM CDT WED MAY 30 2012 .DISCUSSION... SEE 0Z AVIATION DISCUSSION BELOW. && .AVIATION... SEVERE STORMS ONGOING SOUTH OF KABI AREA. EXPECT STORMS TO CONTINUE TO HEAD SOUTHEAST AND MAY AFFECT KBBD BETWEEN 01 AND 03Z SO INCLUDED TEMPO THUNDERSTORM GROUP FOR THAT TAF. OTHER AREAS SHOULD REMAIN VFR FOR THE NEXT 24 HOURS. WINDS OF 10 TO 20 KT SHOULD DECREASE AFTER 3Z. && .PREV DISCUSSION... /ISSUED 347 PM CDT WED MAY 30 2012/ SHORT TERM... LATEST SURFACE ANALYSIS SHOWS INCREASING CONVERGENCE ALONG A SHARP DRYLINE THAT EXTENDS FROM CLARENDON SOUTH TO STERLING CITY. CONVERGENCE WAS ALSO INCREASING BETWEEN THE DRYLINE AND THE GRAVITY WAVES/OUTFLOW BOUNDARY. CAPE VALUES HAVE INCREASED TO 4000J/KG ACROSS THE BIG COUNTRY. THIS HIGH CAPE EXTENDS SOUTH INTO THE NORTHERN CONCHO VALLEY. SFC-6KM BULK SHEAR WAS AROUND 50KTS AS A JET STREAK APPROACHES WC TX. THESE INGREDIENTS COULD SET THE STAGE FOR THE DEVELOPMENT OF SUPERCELLS LATE THIS AFTERNOON INTO TONIGHT. ANY RIGHT MOVING SUPERCELLS COULD BECOME TORNADIC AS THEY ENCOUNTER THE LOW LEVEL BACKED FLOW AND THE N/S ORIENTED GRAVITY WAVES. THE PRIMARY CONVECTION WAS FORMING NEAR CHILDRESS WHICH SHOULD EVENTUALLY MOVE SOUTHEAST AS AN MCS TOWARDS THE BIG COUNTRY. OTHER NEW CONVECTION COULD FORM ANYTIME LATE THIS AFTERNOON AND EVENING IN THE BIG COUNTRY AND NORTHERN CONCHO VALLEY. THE CAP WAS STRONGEST ACROSS THE SOUTH AND WEST. TOWERING CUMULUS ARE DEVELOPING BETWEEN THE OUTFLOW BOUNDARY AND THE DRYLINE WHERE THE CAPE VALUES ARE THE HIGHEST. SOME OF THE CU EVEN EXTENDS SOUTH INTO TOM GREEN COUNTY AND TO BRADY. HAVE ADDED 20 POPS IN THAT AREA AND HAVE RAISED THE POPS TO 40 ACROSS THE BIG COUNTRY. MAIN THREATS TONIGHT WILL BE LARGE HAIL AND DAMAGING WINDS WITH AN ISOLATED TORNADO POSSIBLE. FOR THURSDAY... COLD FRONT WILL BE MOVING SOUTH THROUGH THE BIG COUNTRY DURING THE MORNING AND WILL LIKELY TRIGGER THUNDERSTORMS ACROSS THE SOUTH HALF OF THE REGION TOMORROW AFTERNOON. MODELS HAVE SLOWED THE FRONT SOME AND THIS COULD ALLOW TIME FOR THE ATMOSPHERE TO DESTABILIZE SOUTH OF THE FRONT. THERE IS A SLIGHT RISK FOR SEVERE STORMS TOMORROW AFTERNOON ACROSS THE NORTHWEST HILL COUNTRY FOR SURFACE BASED CAPES AT 3000 J/KG. THE MAIN THREAT WILL BE LARGE HAIL. 26 LONG TERM... COLD FRONT WILL CONTINUE TO SAG SOUTH OF INTERSTATE 10 THURSDAY NIGHT. MODELS INDICATE A LITTLE BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS BEHIND THE FRONT THURSDAY NIGHT ACROSS OUR SOUTHERN COUNTIES...AND HAVE 30-40 POPS ACROSS THAT AREA. SOME CLOUD COVER WILL LINGER INTO FRIDAY ACROSS OUR AREA...HELPING TO CONFINE HIGH TEMPERATURES TO THE MID/UPPER 80S. UPPER RIDGING OVER THE SOUTHERNN AND CENTRAL ROCKIES SATURDAY WILL SHIFT EAST AND STRENGTHEN OVER THE PLAINS EARLY NEXT WEEK. WITH LACK OF UPPER SUPPORT AND ABSENCE OF A SURFACE FOCUS IN OUR AREA... GOING WITH A DRY FORECAST IN THE LONG TERM. WITH THE 850 MB THERMAL RIDGE FORECAST TO GRADUALLY BUILD EAST INTO OUR AREA... EXPECT A WARMING TREND IN TEMPERATURES. HIGHS EXPECTED TO BE IN THE MID TO UPPER 90S BY SUNDAY...WITH LITTLE CHANGE INDICATED THROUGH THE MIDDLE OF NEXT WEEK. NOCTURNAL DEVELOPMENT OF LOW- LEVEL JET WILL AID IN LOW-LEVEL MOISTURE TRANSPORT...RESULTING IN LOW CLOUD DEVELOPMENT NORTH INTO AT LEAST OUR SOUTHERN COUNTIES DURING THE EARLY MORNING HOURS EACH DAY. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 69 85 61 87 69 / 40 10 10 10 10 SAN ANGELO 70 90 64 89 69 / 20 20 20 10 10 JUNCTION 71 91 68 89 69 / 20 40 40 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 08/99/99
Hazardous weather outlook, May 30, 12:07 PM CDT, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 1207 PM CDT WED MAY 30 2012 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-311715- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 1207 PM CDT WED MAY 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO DEVELOP ACROSS THE BIG COUNTRY MAINLY ALONG AND NORTH AND EAST OF A LINE FROM BROWNWOOD TO BALLINGER TO SWEETWATER. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO. NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING WEST OF A HASKELL...TO SAN ANGELO...TO OZONA LINE. SOUTHWEST WINDS OF 15 TO 20 MPH AT 20 FEET WILL COMBINE WITH RELATIVE HUMIDITY VALUES OF 10 TO 20 PERCENT AND VERY HOT TEMPERATURES. ANY OUTDOOR BURNING...OR ACTIVITY THAT COULD RESULT IN ACCIDENTAL FLAMES OF ANY KIND SHOULD BE DONE WITH CAUTION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY AND THURSDAY NIGHT...GENERALLY SOUTH AND EAST OF THROCKMORTON...TO SAN ANGELO LINE. THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER REMAINS LOW. HOWEVER...ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING DEADLY CLOUD TO GROUND LIGHTNING WITH THE GUSTY WINDS AND HAIL ACCOMPANYING THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON.
In the hours before
Local storm report, May 30, 6:57 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
657 PM CDT WED MAY 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND GST 1 W PAINT ROCK 31.51N 99.94W
05/30/2012 E60 MPH CONCHO TX AMATEUR RADIO
&&
EVENT NUMBER SJT1200196
JOHNSONLocal storm report, May 30, 7:20 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
720 PM CDT WED MAY 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 5 SW LEADAY 31.53N 99.75W
05/30/2012 E2.75 INCH CONCHO TX FIRE DEPT/RESCUE
NICKEL TO BASEBALL SIZE HAIL NEAR THE RURAL ROAD 1929
BRIDGE
&&
EVENT NUMBER SJT1200197
JOHNSONLocal storm report, May 30, 7:22 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
722 PM CDT WED MAY 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL MILLERSVIEW 31.41N 99.76W
05/30/2012 E2.75 INCH CONCHO TX TRAINED SPOTTER
&&
EVENT NUMBER SJT1200198
JOHNSONLocal storm report, May 30, 7:33 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
733 PM CDT WED MAY 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 2 E MILLERSVIEW 31.41N 99.72W
05/30/2012 M4.00 INCH CONCHO TX PUBLIC
BROKEN SKYLIGHTS AND LIMBS 1-2 INCHES HEALTHY PECAN
TREE.
&&
EVENT NUMBER SJT1200199
EJMLocal storm report, May 30, 7:36 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
736 PM CDT WED MAY 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL BALLINGER 31.74N 99.96W
05/30/2012 E2.75 INCH RUNNELS TX PUBLIC
&&
EVENT NUMBER SJT1200200
JOHNSONLocal storm report, May 30, 7:40 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
740 PM CDT WED MAY 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL LAWN 32.13N 99.75W
05/30/2012 E1.00 INCH TAYLOR TX PUBLIC
DIME TO QUARTER SIZE HAIL NEAR LAWN
&&
EVENT NUMBER SJT1200201
JOHNSONThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:12 PM CDT | Tornado Warning | SJT | Concho, McCulloch | 33 min |
| May 30, 7:43 PM CDT | Tornado Warning | SJT | Concho, McCulloch | 32 min |
| May 30, 8:12 PM CDT | Tornado Warning | SJT | Concho, McCulloch, Menard | 33 min |
| May 30, 8:20 PM CDT | Severe Thunderstorm Warning | SJT | Throckmorton | 40 min |
| May 30, 8:26 PM CDT | Severe Thunderstorm Warning | SJT | Haskell | 49 min |
| May 30, 8:28 PM CDT | Severe Thunderstorm Warning | SJT | Concho, McCulloch, Mason, Menard | 47 min |
| May 30, 8:44 PM CDT | Tornado Warning | SJT | McCulloch, Mason, Menard | 31 min |
| May 30, 8:54 PM CDT | Severe Thunderstorm Warning | SJT | Throckmorton | 36 min |
| May 30, 9:03 PM CDT | Severe Thunderstorm Warning | SJT | Haskell | 42 min |
| May 30, 9:11 PM CDT | Severe Thunderstorm Warning | SJT | Kimble, McCulloch, Mason, Menard | 49 min |
| May 30, 9:22 PM CDT | Tornado Warning | SJT | Mason | 23 min |
| May 30, 9:29 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Shackelford, Throckmorton | 46 min |
| May 30, 9:56 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Shackelford, Throckmorton | 37 min |
| May 30, 9:56 PM CDT | Severe Thunderstorm Warning | SJT | Mason | 49 min |
| May 30, 10:43 PM CDT | Severe Thunderstorm Warning | SJT | Mason | 17 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.